Hail, Floyd
- When
- May 25, 3:37 PM CST
- Where
- Floyd County, 0.69 mi S of Marble Rock
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.960, -92.870
A cold front moved across northern Iowa during the late afternoon and evening hours on May 25, triggering severe thunderstorms ahead of it. These storms produced significant tornado activity south of the area, but also generated large hail that ranged in size from pennies to as large as tennis balls east and north of the tornado tracks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cold front moved across northern Iowa during the late afternoon and evening hours on May 25, triggering severe thunderstorms ahead of it. These storms produced significant tornado activity south of the area, but also generated large hail that ranged in size from pennies to as large as tennis balls east and north of the tornado tracks. The effects of a large tornado near Parkersburg and New Hartford, Iowa produced a considerable amount of debris in the air, as reported by spotters and the emergency manager in Fayette County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 25, 1:20 PM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 220 PM CDT SUN MAY 25 2008 .SHORT TERM...THROUGH WEDNESDAY NIGHT FORECAST CONCERN REMAINS PRIMARILY FOCUSED ON WHAT APPEARS TO BE HIGH PROBABILITY FOR SEVERE WEATHER EVENT FROM LATE AFTERNOON INTO THIS EVENING. PLEASE REFERENCE LATEST LOCAL HAZARDOUS WEATHER OUTLOOK AND SPC DAY ONE OUTLOOK FOR FURTHER INFORMATION. AFTERNOON SURFACE ANALYSIS HAD LOW PRESSURE NEAR NORTH DAKOTA/ MANITOBA BORDER. COLD FRONT EXTENDED FROM THE LOW ACROSS WESTERN MN TO PROXIMITY OF NEBRASKA/IOWA BORDER. PLUME OF SURFACE DEW POINTS IN THE 60S TO LOWER 70S CONTINUES FEEDING NORTHWARD AHEAD OF COLD FRONT. LOW LEVEL MOISTURE CONVERGENCE INCREASING AHEAD OF THE FRONT PER LATEST LAPS INFORMATION...WHERE CONVECTION WAS INITIATING OVER CENTRAL MN INTO NORTHWEST WI. PER VISIBLE SATELLITE...LOW CLOUDS THINNING/ERODING...THUS ALLOWING SBCAPE VALUES TO BUILD TO 2000-3000J/KG JUST WEST OF THE FORECAST AREA. IN ADDITION...HERRING BONE STRUCTURES SEEN IN CLOUD FIELDS...WHICH WAS INDICATIVE OF STRONG LOW LEVEL WINDS. OF SPECIAL NOTE...TAMDAR SOUNDINGS INDICATED CAP ERODING AS HEATING/MIXING OCCURS. IN THE UPPER ATMOSPHERE...90-100KT 300MB JET MAXIMUM SITUATED OVER CENTRAL MN...AS VERIFIED BY ACARS. WATER VAPOR IMAGERY INDICATED SEVERAL SHORT WAVES IN SOUTHWESTERLY FLOW...WHICH EXTENDED FROM CENTRAL ROCKIES TO LAKE SUPERIOR. SHORT WAVE ADVANCING ACROSS SOUTH DAKOTA APPEARS TO BE THE FEATURE WHICH SHOULD AID IN LARGE ASCENT FOR CONVECTIVE INITIATION. 25.12Z DETERMINISTIC NCEP AND EUROPEAN MODELS...AS WELL AS PROBABILISTIC DATA SUITE...WERE IN GOOD AGREEMENT ON OVERALL UPPER LEVEL AND SURFACE FEATURES. AS A RESULT...CONFIDENCE WAS HIGH THAT FORECAST AREA WILL LIKELY HAVE A SEVERE WEATHER EVENT FROM LATE THIS AFTERNOON INTO THE EVENING. IN FACT...SREF CALIBRATED PROBABILITY OF SEVERE THUNDERSTORM POTENTIAL MAXIMIZES OVER THE FORECAST AREA BETWEEN 25.21Z-26.03Z. LATE AFTERNOON INTO THIS EVENING...850MB MOISTURE TRANSPORT INCREASES INTO THE EVENING AHEAD OF APPROACHING COLD FRONT. THIS EFFECTIVELY PULLS HIGH THETA-E AIR NORTHWARD...WHICH WAS VERIFIED BY SURFACE DEW POINT PLUME TRANSITING THE FORECAST AREA. MEANWHILE...APPROACH OF MID LEVEL SHORT WAVE AND UPPER LEVEL DIVERGENCE ASSOCIATED WITH RIGHT ENTRANCE REGION OF 300MB JET SHOULD ENHANCE UPWARD VERTICAL MOTIONS. LATEST RUC FORECAST SOUNDINGS INDICATED BOUYANCY SHOULD BUILD QUICKLY AS LOW LEVEL LAPSE RATES STEEPEN WITH MIXING AND HEATING OF BOUNDARY LAYER. IN FACT...RUC INDICATED MUCAPE SHOULD REACH BETWEEN 2000- 3000J/KG THIS EVENING. IN ADDITION...CONSISTENT SIGNAL OF LARGE CAPE THROUGH THE HAIL GROWTH ZONE SUPPORTS POTENTIAL FOR VERY LARGE HAIL. SUPERCELLS APPEAR TO BE THE PRIMARY STORM MODE...WITH 0-6KM SHEAR OF 45-55KTS. TORNADO PARAMETERS WERE IMPRESSIVE TOO...WITH 0-1KM HELICITY VALUES 200-300M2/SEC2 AND 0-1KM EHI OF 3-3.5. THERE STILL APPEARS TO BE POTENTIAL FOR A STRONG TORNADO...AS SIGNIFICANT TORNADO PARAMETER VALUES OF 3-4 WERE NOTED. IN FACT...HAVE NOT SEEN SIGNIFICANT TORNADO PARAMETERS THIS HIGH SINCE AUGUST 18 2005. LATE EVENING INTO THE OVERNIGHT...FOCUS FOR SEVERE WEATHER SHIFTS FURTHER EAST AND SOUTH OF THE FORECAST AREA...AS COLD FRONT PUSHING EASTWARD EXPECTED TO SCOUR OUT HIGHEST INSTABILITY. THIS WAS CORROBORATED BY SREF CALIBRATED THUNDERSTORM PROBABILITY...ALONG WITH SREF PROBABILITIES OF MEASURABLE QPF. MONDAY THROUGH WEDNESDAY...LINGERED RAIN CHANCES IN SOUTHERN MOST SECTIONS OF THE FORECAST AREA MONDAY AND MONDAY NIGHT...BUT THESE STILL MAY NEED TO BE TRIMMED...SHOULD STRONG DRYING SIGNAL ASSOCIATED WITH BUILDING SURFACE HIGH PRESSURE REMAIN CONSISTENT. OTHERWISE... DRY WEATHER EXPECTED TO BE THE RULE UNDER THE INFLUENCE OF HIGH PRESSURE AT SURFACE AND ALOFT. .LONG TERM...THURSDAY THROUGH SUNDAY PRIMARY FORECAST CONCERNS IN THE EXTENDED OUTLOOK WERE ON NEXT RAIN CHANCES. CONFIDENCE CONTINUES TO GROW WITH RESPECT TO RAIN PROBABILITIES...SINCE DETERMINISTIC GFS AND ECMWF HAVE INDICATED A CONSISTENT SIGNAL THAT UPPER LEVEL AND SURFACE WAVE SHOULD IMPACT THE FORECAST AREA BETWEEN THURSDAY NIGHT AND SATURDAY. IN FACT...ROBUST RETURN OF SOUTHERLY FLOW INTO WARM FRONT FORECAST BY MODELS COULD POSE A THREAT OF SEVERE WEATHER LATE IN THE WEEK PER SPC DAY 4-8 OUTLOOK...ALONG WITH POTENTIAL FOR A WIDESPREAD RAIN EVENT. AT THIS TIME...NO CHANGES WERE MADE TO THIS PORTION OF THE EXTENDED OUTLOOK...ALTHOUGH RAIN CHANCES MAY WARRANT AN UPWARD TREND SHOULD FORCING SIGNALS REMAIN CONSISTENT. && .AVIATION... SCT SHRA/TS WILL DEVELOP THIS AFT/EVENING AHEAD OF AN APPROACHING COLD FRONT. MVFR/IFR CEILING AHEAD OF THE FRONT WERE LIFTING/ERODING EARLY THIS AFTERNOON AS THE FRONT APPROACHES AND MIXING OCCURS...PER RUC BUFKIT SOUNDINGS. GOOD INSTABILITY AHEAD OF THE FRONT...ALONG WITH SOME SPEED/DIRECTIONAL WIND SHEAR...COULD LEAD TO SEVERE STORMS...WITH HAIL/DAMAGING WIND GUSTS. DUE TO UNCERTAINTY IN WHERE/WHEN FOR THE TS...WILL LEAVE AS VICINITY MENTION IN THE TAFS FOR NOW...AND WILL REFINE AS DEVELOPMENT/TRENDS ALLOW. THE FRONT LOOKS TO PUSH EAST OF THE KRST/KLSE BETWEEN 06-09Z. CEILINGS SHOULD SCATTER OUT POST FRONT...BUT SOME THREAT OF WRAP AROUND CLOUDS AROUND A LOW TO THE NORTH...SINKING SOUTH ACROSS THE TAF SITES FOR MONDAY. NOT CONFIDENT IN THIS SCENARIO...BUT COLD AIR AND STEEP LOW LEVEL LAPSE RATES SHOULD LEAD TO SOME SCT/BKN CU DEVELOPING FOR MON AFTERNOON REGARDLESS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM....THOMPSON AVIATION...........RIECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1155 AM CDT SUN MAY 25 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-261000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1155 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE THREAT FOR SEVERE WEATHER CONTINUES FOR LATE THIS AFTERNOON INTO THIS EVENING...WITH THE MAIN THREAT TIME CURRENTLY LOOKING TO BE FROM 3 TO 9 PM. LARGE HAIL WILL BE THE MAIN THREAT...WITH DAMAGING WINDS AND TORNADOES ALSO POSSIBLE. THE CLOUD COVER WILL GRADUALLY THIN AND LIFT IN PLACES ACROSS THE REGION...ALLOWING FOR SOME INSTABILITY TO DEVELOP. AS A COLD FRONT SWEEPS IN FROM THE WEST...IT WILL TAP INTO THIS UNSTABLE AIRMASS... ALONG WITH VERY FAVORABLE WIND PROFILES...TO PRODUCE THUNDERSTORMS... SOME OF WHICH WILL LIKELY BECOME SEVERE. THE FRONT WILL EXIT EAST AND SOUTH BY LATE THIS EVENING...TAKING THE THUNDERSTORMS...AND SEVERE THREAT...WITH IT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SMALL CHANCE OF THUNDERSTORMS WILL LINGER OVER NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN ON MONDAY. WITH THE FRONT...DEEPER MOISTURE AND MORE UNSTABLE AIRMASS SOUTH OF THE AREA...ANY STORMS ON MONDAY ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL CHANCES OF THUNDERSTORMS SPREADS INTO THE AREA FOR THURSDAY NIGHT INTO SATURDAY. IT APPEARS THERE MAY BE A THREAT FOR SEVERE STORMS ON FRIDAY...BUT THIS REMAINS FAR FROM CERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUP ACTIVATION IS PROBABLE FOR LATER THIS AFTERNOON AND EVENING. THE MAIN THREAT TIME LOOKS TO BE BETWEEN 3 PM AND 9 PM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
The national radar mosaic for the moment the first event began.
11 hail, 1 thunderstorm wind. Local standard time, as filed.
Public reported windshields and windows were broken in the town of Stanley.
Public reported ping pong size hail, which cracked a window on a house.
Strong winds caused some damage at a farm on Avenue A along the Fayette and Clayton County line.
Hail up to golf ball size fell near the Fayette and Clayton County line.
Trained spotters estimated penny size hail near Edgewood.
Fire department reported quarter size hail and 50 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91417, 91419, 91420, 91425, 91429, 91433, 97745, 97746, 91435, 91436, 91438, 91439.